Ohio, 2008Winter Weather in Ohio, December 26, 2008
December 26, 2008 · NWS IWX · 1 event in 1 county or zone
Freezing rain blanketed portions of northwest Ohio with a thin sheet of ice during the morning hours of December 26th. Precipitation developed ahead of an approaching warm front, with temperatures generally in the mid to upper 20s as the freezing rain developed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain blanketed portions of northwest Ohio with a thin sheet of ice during the morning hours of December 26th. Precipitation developed ahead of an approaching warm front, with temperatures generally in the mid to upper 20s as the freezing rain developed. Surface temperatures warmed above freezing by late in the morning, which changed the precipitation over to rain and drizzle. Numerous accidents and slide-offs were reported across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 26, 4:30 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 26, 4:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 AM EST FRI DEC 26 2008
SHORT TERM...
FIRST CONCERN FOR THE PD REVOLVES AROUND FZRA CHANCES THIS MORNING
WITH PRECIP OVER ILLINOIS ALONG LL THETA-E GRADIENT MOVING NE. 00Z
4KM NMM/ARW HAVE PICKED UP ON THIS EXPANDED AREA OF PRECIP MOVING
THROUGH THIS MORNING WHILE TEMPS ARE EXPECTED TO REMAIN JUST BELOW
FZ UNTIL AFTER SUNRISE. LOW LEVELS ARE DRY AND MANY RADAR RETURNS
TO THE WEST ARE NOT GENERATING SFC REPORTS AT ONSET. THIS SHOULD
FURTHER LIMIT ANY ICE FORMATION DURING BRIEF WINDOW WHEN TEMPS ARE
COLD ENOUGH. HOWEVER...WITH MANY PEOPLE TRAVELING THE DAY AFTER
CHRISTMAS..ICING REPORTS UPSTREAM IN NORTHERN ILLINOIS...AND RECENT
ICE EVENTS STILL FRESH IN PEOPLES MINDS...ANY ICE IS BAD ICE AND
PRUDENT COURSE OF ACTION IS TO ISSUE FZRA ADVISORY THROUGH 10E/9C
BEYOND WHICH TEMPS ARE ABOVE FZ MARK. THIS MAY HAPPEN SOONER ESP SW
CORNER AROUND WHITE/CASS COUNTIES WHERE TEMPS ALREADY AT 30.
PRECIP CHANCES CONTINUE TODAY WITH ISENT ASCENT STRONGEST ALONG 295K
SFC ALTHOUGH BEST ASCENT DISPLACED TO OUR EAST AND WITH MODEL PROGS
STILL DRY BELOW THIS ARE TRENDING TOWARDS A LULL INTO EARLY
AFTERNOON...BUT IN REALITY COLUMN IS PERHAPS SATURATING EARLIER THAN
MODEL SOUNDINGS INDICATE DUE TO THIS MORNINGS QUICK SHOT OF
MOISTURE. SHOULD THIS NOT PAN OUT...STILL LOOKING AT WEAK
INSTABILITY AS EVIDENCED BY INCREASING THETA-E ENVIRONMENT AND
NEGATIVE SHOWALTER INDEX THIS AFTERNOON WITH ARW/NMM PICKING UP ON A
QUICK BLAST OF CONVECTION ALONG SFC THETA-E BNDRY. ALL THINGS
SAID...KEEPING MOISTURE IN THE GRIDS ALL DAY AND LARGELY MAINTAINED
PERSISTENCE FROM PREV PACKAGE.
BEYOND TODAYS WAA REGIME...APPROACHING VIGOROUS SYSTEM EJECTING
THROUGH THE CENTRAL PLAINS THROUGH THE GREAT LAKES CERTAINLY HAS ALL
THE INGREDIENTS FOR SIG RAINFALL AND FLOODING CONCERNS WITH PWATS
NUDGING 1.5 INCHES ON STRONG DEEP SW FLOW PUSHING 80KTS AT H85.
TEMPS WARMING SIGNIFICANTLY AHEAD OF BNDRY AND WHILE GUIDANCE SEEMS
OVERDONE IN MID 60S NAMDNG5 SFC TEMPS WHICH HAVE PERFORMED WELL
RECENTLY SEEM REALISTIC WITH TEMPS IN MID/UPR 50S OVER SNOW-MELTING
NW AND INCHING UP ON 60 IN SE AREAS.
TRENDS WITH THIS MODEL CYCLE HAVE TRANSITIONED HEAVIEST RAINFALL
INTO THE NW QUADRANT OF CWA AS ACTIVITY TRAINS ALONG SLOWER BNDRY
BEFORE FINALLY BLASTING THROUGH QUICKLY IN THE 06Z SUN TIME FRAME.
4KM NMM/ARW/SREF/GEFS ALL SUPPORTIVE OF HITTING QPF HARDEST NW AND
HAVE MAINLY RELIED ON HPC QPF WHICH FOLLOWS THIS TREND. EVEN WITH
SOME ADJUSTMENTS UPWARD THIS STILL SIGNIFICANTLY REDUCES QPF OVER SE
AREAS. GIVEN THESE TRENDS HAVE DECIDED TO INTRODUCE FLOOD WATCH FOR
NW HALF OF CWA WHERE QPF TOTALS ARE FCST ABOVE AN INCH WHILE ALSO
CONTAINING SIGNIFICANT SNOWPACK. MAINTAINED CHC THUNDER WITH TIMING
ADJUSTMENTS ALIGNED WITH SLIGHTLY SLOWER PROGRESSION OF BNDRY. SOME
CONCERN OVER WINDS IN MIXED AREA BEHIND FROPA SAT NIGHT AS CWA
SITUATED IN MIDDLE OF SIGNIFICANT PRES RISE/FALL COUPLET. COLDER
AIR MOVES IN QUICKLY BEHIND BNDRY WITH CHC FOR BRIEF CHANGEOVER TO
SNOW BEFORE QUICKLY CLEARING OUT TO THE EAST. WITH DEFORMATION ZONE
HOLDING OFF TO THE NW AND LITTLE SUPPORT FOR POST FROPA PRECIP HAVE
BACKED OFF SNOW AMOUNTS FOR SUNDAY AFTERNOON.
&&
.LONG TERM...
SUNDAY THROUGH THURSDAY...
DEEP LOW PRESSURE EXPECTED TO BE CENTERED OVER NRN
MI 12Z SUNDAY WITH STRONG CDFNT EXTENDING SSE INTO WRN OH. MID
LEVEL DRY SLOT WILL BE PUNCHING INTO THE AREA AT THAT
TIME...HWVR...STRONG LOW LEVEL CAA ALONG WITH LINGERING LOW LEVEL
MOISTURE SHOULD RESULT IN SOME FLURRIES AND POSSIBLY MINOR ACCUMS
DOWNWIND OF LM ACROSS OUR SRN MI COUNTIES SUNDAY MORNING. STRONG
CAA/SUBSIDENCE AND SFC PRESSURE RISES SUNDAY MORNING SHOULD CAUSE
VERY WINDY CONDITIONS WITH GUSTS 45-50 MPH PSBL. THE GRTLKS LOW IS
EXPECTED TO LIFT NE INTO QUEBEC BY MONDAY MORNING WITH ZONAL FLOW
BECOMING ESTABLISHED ACROSS THE US IN ITS WAKE. THIS SHOULD RESULT
IN GENERALLY FAIR WX ACROSS THE AREA THROUGH MID WEEK...THOUGH
SOME WK SHRTWVS/FROPAS WITH LTL OR NO PRECIP WILL MOVE THROUGH THE
AREA MON/TUE. BY LATE IN WEEK A SHRTWV IS EXPECTED TO DIG SE FROM
SWRN CANADA INTO THE MS VALLEY AND MAY RESULT IN A MORE
SUBSTANTIAL PRECIP EVENT ACROSS THE AREA BY FRI. IN ADVANCE OF
THIS SYSTEM BUILDING HEIGHTS AND SFC HIGH PRESSURE SHOULD PROVIDE
FAIR WX WITH SEASONAL TEMPS ACROSS THE REGION.
&&
.PREV DISCUSSION... /ISSUED 1236 AM EST FRI DEC 26 2008/
AVIATION...
VFR CONDITIONS WILL DEGRADE TO MVFR BY EARLY THIS MORNING AS
PRECIP MOVES IN FROM THE WEST. MODEL OUTPUT BACKED BY ONGOING
RADAR TRENDS SUGGEST ONSET OF SHORT PD OF FZ PRECIP AT TERMINALS
WITH SFC TEMPS REMAINING BLO FZ BEGINNING AS EARLY AS 12Z KSBN
TRANSITIONING TO RAIN BY LATE MORNING. OCNL SHWRS CAN BE EXPECTED
THROUGH THE AFTERNOON INTO EVENING AND HAVE BLANKETED ENTIRE TIME
FRAME BEYOND 18Z WITH MVFR VIS/CIG HWVR BRIEF DROPS TO IFR WITH
HEAVIER SHOWERS CAN BE EXPECTED.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FREEZING RAIN ADVISORY UNTIL 10 AM EST /9 AM CST/ THIS MORNING
FOR INZ003>009-012>018-020-022>027-032>034.
FLOOD WATCH FROM SATURDAY MORNING THROUGH SUNDAY MORNING FOR
INZ003>008-012>016-020.
MI...FREEZING RAIN ADVISORY UNTIL 10 AM EST THIS MORNING FOR
MIZ077>081.
FLOOD WATCH FROM SATURDAY MORNING THROUGH SUNDAY MORNING FOR
MIZ077>081.
OH...FREEZING RAIN ADVISORY UNTIL 10 AM EST THIS MORNING FOR OHZ001-
002-004-005-015-016-024-025.
LM...NONE.
&&
SHORT TERM...LUDINGTON
LONG TERM...JT
AVIATION...LUDINGTONHazardous weather outlook, Dec 26, 4:28 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 AM EST FRI DEC 26 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-270930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
428 AM EST FRI DEC 26 2008 /328 AM CST FRI DEC 26 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
A PERIOD FREEZING RAIN AND SLEET IS EXPECTED IN THE AREA THIS
MORNING. WHILE ICE ACCUMULATION SHOULD BE SMALL...IT WILL LIKELY
BE ENOUGH TO CAUSE SOME SLICK ROADS AND SIDEWALKS. THERE IS A
CHANCE OF THUNDERSTORMS TONIGHT. THE STORMS ARE NOT EXPECTED TO BE
SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY RAINFALL IS POSSIBLE SATURDAY AND SATURDAY
NIGHT...ESPECIALLY NORTHWEST OF A MONTICELLO TO HILLSDALE LINE.
THE HEAVY RAIN WILL BE ACCOMPANIED BY MUCH WARMER TEMPERATURES
RESULTING IN RAPID MELTING OF THE SNOW COVER ACROSS THIS AREA.
THE COMBINATION OF HEAVY RAINFALL AND MELTING SNOW MAY RESULT IN
FLOODING...ESPECIALLY ACROSS NORTHWEST PORTIONS OF THE AREA.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
ISOLATED DAMAGING WIND GUSTS MAY ACCOMPANY THE THUNDERSTORMS
SATURDAY NIGHT...MAINLY SOUTH OF ROUTE 6. VERY WINDY CONDITIONS
ARE EXPECTED ACROSS THE AREA EARLY SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-270930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
428 AM EST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A SMALL CRAFT
ADVISORY MAY BE ALSO BE NEEDED TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY MAY BE NEED SATURDAY AND SATURDAY NIGHT.
GALES ARE POSSIBLE ON SUNDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Special weather statement, Dec 26, 5:06 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 AM EST FRI DEC 26 2008
INZ003>005-012>016-020-022>024-MIZ077>079-261100-
BERRIEN MI-CASS MI-CASS IN-ELKHART IN-FULTON IN-KOSCIUSKO IN-LA PORTE
IN-MARSHALL IN-MIAMI IN-PULASKI IN-ST. JOSEPH MI-ST. JOSEPH IN-STARKE
IN-WABASH IN-WHITE IN-
506 AM EST FRI DEC 26 2008
...SPECIAL WEATHER STATEMENT...
AT 504 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF FREEZING RAIN MOVING EAST AT 30 MPH INTO NORTHWEST INDIANA
AND SOUTHWEST MICHIGAN. ALTHOUGH ACCUMULATIONS OF FREEZING RAIN WILL
BE LIGHT...ROADS WILL BECOME SLICK AND HAZARDOUS AS THE FREEZING
RAIN MOVES THROUGH THE AREA EARLY THIS MORNING. TEMPERATURES WILL
RISE ABOVE FREEZING BY LATE MORNING.
LOCATIONS IN THE PATH OF THIS AREA OF LIGHT FREEZING RAIN INCLUDE...
SOUTH BEND...PLYMOUTH AND NILES...
PLYMOUTH...
MISHAWAKA...LOGANSPORT AND GRANGER...
BREMEN...
ROCHESTER...
MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHEN DRIVING. ALLOW EXTRA
TIME TO REACH YOUR DESTINATION. ROADWAYS CAN BECOME SLIPPERY
QUICKLY...ESPECIALLY ON BRIDGES AND OVERPASSES.
Winter Weather, Fulton
- When
- December 26, 6:00 AM EST to 12:00 PM EST
- Where
- Fulton forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Periods of freezing rain and freezing drizzle led to icy roadways during the morning hours of December 26th. The icy roadways led to numerous accidents and slide-offs with one fatality. A 23 year old woman was killed in a car accident when she lost control of her vehicle and slid into the path of another vehicle. This fatal accident occurred just east of Tedrow. Ice accumulations were generally less than 0.20 across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 26, 20082 deaths · 1 event
- Winter Storm and Heavy Snow in Washington, December 26 to 28, 20081 death · 6 events
- Ice Storm and Hail in Kansas, December 26 to 27, 2008$230,000 · 1 in hail · 8 events
- Flooding in Iowa, December 26 to 31, 2008$100,000 · 6 events
- Flooding in Indiana, December 26 to 31, 2008$18,000 · 16 events
- Winter Weather in Indiana, December 26, 20082 injured · 8 events
- Dense Fog in Wisconsin, December 26 to 27, 200820 events
- Dense Fog in Iowa, December 26 to 27, 200817 events
- Dense Fog in Illinois, December 26, 200814 events
- Dense Fog in Illinois, December 26 to 27, 200813 events
- Frost and Freeze in California, December 26 to 28, 200811 events
- Dense Fog in Missouri, December 26, 200811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139226.